Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 17, NWS Goodland, KS

May 18, 2018Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2018, 6:09 AM CDT for Red Willow County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 6:09 AM CDT (11:09 UTC)
Expired
May 18, 2018, 6:45 AM CDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 139 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1242 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2392 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

745 
WUUS53 KGLD 181109
SVRGLD
NEC145-181200-
/O.NEW.KGLD.SV.W.0017.180518T1109Z-180518T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
609 AM CDT FRI MAY 18 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Red Willow County in southwestern Nebraska...

* Until 700 AM CDT

* At 609 AM CDT, a severe thunderstorm was located near McCook,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  McCook and Indianola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4035 10030 4033 10026 4000 10063 4001 10064
      4010 10075 4035 10062
TIME...MOT...LOC 1109Z 214DEG 17KT 4016 10063 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
428 
WWUS53 KGLD 181124
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
624 AM CDT FRI MAY 18 2018

NEC145-181200-
/O.CON.KGLD.SV.W.0017.000000T0000Z-180518T1200Z/
Red Willow NE-
624 AM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR CENTRAL RED WILLOW COUNTY...

At 624 AM CDT, a severe thunderstorm was located over McCook, moving
northeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
McCook and Indianola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4035 10030 4033 10026 4000 10063 4001 10064
      4010 10075 4035 10062
TIME...MOT...LOC 1124Z 206DEG 17KT 4020 10059 

HAIL...<.75IN
WIND...60MPH
 
$$
251 
WWUS53 KGLD 181145
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
645 AM CDT FRI MAY 18 2018

NEC145-181155-
/O.CAN.KGLD.SV.W.0017.000000T0000Z-180518T1200Z/
Red Willow NE-
645 AM CDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RED WILLOW COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4035 10030 4033 10026 4000 10063 4001 10064
      4010 10075 4035 10062
TIME...MOT...LOC 1144Z 214DEG 17KT 4028 10052 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:20 AM CDT, 49 minutes earlier.

Area forecast discussion, May 18, 5:20 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
420 AM MDT Fri May 18 2018

.SHORT TERM...(Today through Sunday night)
Issued at 400 AM MDT Fri May 18 2018

Today-tonight....difficult forecast once again with various caveats
that could impact the entire forecast and the possibility of severe
weather late this afternoon through the evening.

Widespread showers and thunderstorms are ongoing just north of the
forecast area this morning. We occasionally get cold outflow from
these storms that bring cold north to northeast winds and low
cloudiness into the area. If that develops its likely that the
available models at this point wont have a handle on it.

Current expectation is that much of the area will have considerable
cloudiness this morning before slowly dissipating south of the
interstate by mid to late afternoon. With dry air in the mid levels
its gonna be hard to generate precipitation, cant rule out a shower
or sprinkle here or there but for the most part it appears to be
dry. By 23z or 00z better moisture in the mid levels arrives from
the southwest and when combined with strong heating and possibly a
differential heating boundary along with increasing support at jet
level produce isolated to scattered strong to severe thunderstorms
generally south of the interstate. Large hail and damaging outflow
winds possibly producing blowing dust will be the primary threats. A
tornado cannot be ruled out. These strong to severe storms will
quickly move northeast this evening while increasing in coverage. By
midnight we may be in a lull as earlier storms lift out of the area.
There are varying model solutions to this so for now havent changed
much after midnight.

The high temperature forecast will be challenging and will be
dependent on how fast or slow the cloud cover remains over the
area and position of the warm front. Generally expecting the
warmest temperatures across the east and south with mid 80s to
around 90 with low 70s to near 80 across the northwest 1/2 of the
area. 850mb temperatures from the past few days support highs
close to 90 in Hill City and the mid 90s in Tribune and Leoti. Low
temperatures in the upper 40s to around 50 in far eastern
Colorado, low to upper 50s east of the CO/KS border.

Saturday-Sunday night...below normal temperatures expected,
especially Sunday with continued chances of showers/thunderstorms.

.LONG TERM...(Monday through Thursday)
Issued at 159 AM MDT Fri May 18 2018

An unsettled pattern is anticipated during the extended period. A
large upper trough develops over the western CONUS, becoming a
closed low by Monday morning. Southwest flow forms aloft as a
result, and Gulf moisture remains over the region. The low weakens
midweek and lifts northward along the Rockies.

As this system evolves during this timeframe, several waves are
ejected from it onto the High Plains. These disturbances produce
daily chances for showers and thunderstorms. However, the timing,
placement, and strength of these waves is difficult to determine
this far out due to model inconsistencies. With it being May, there
will probably be a potential for severe thunderstorms at some point,
but will have to wait to evaluate until we get closer to next week.

Temperatures climb from the upper 70s/low 80s on Monday to the 80s
across the region on Tuesday and Wednesday. Thursday could be
slightly cooler with highs in the upper 70s to mid 80s. Low
temperatures will range from the low 50s to low 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 400 AM MDT Fri May 18 2018

KGLD, sub vfr conditions are expected this morning with southeast
winds near 12kts. For this afternoon vfr conditions are expected
to return with winds from the east-southeast near 15kts. Current
indications suggest strong to severe thunderstorms to possibly
impact the terminal in the 00z-01z timeframe. Should this develop
strong and gusty variable winds, locally heavy rainfall and
possibly hail will be the primary threats. After 09z or so stratus
is expected to return with winds from the east under 10 mph.

KMCK, mvfr cigs expected through 19z with winds generally from the
east or northeast gusting 20-30kts. From 20z-01z vfr conditions
expected with winds from the east near 12kts. Showers and
thunderstorms possible in the 02z-04z timeframe with reduced
visibilities. After 05z cigs slowly fall and should be below vfr
range after 10z.

&&

.HYDROLOGY...
Issued at 400 AM MDT Fri May 18 2018

Areas generally along and north of the interstate will have been
outlooked for a slight chance of excessive rainfall from this
morning through Saturday morning. Precipitation amounts of 1.5 to
2.0 inches are possible in these areas.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...99
HYDROLOGY...99
Hazardous weather outlook, May 18, 5:25 AM CDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
425 AM MDT Fri May 18 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
425 AM MDT Fri May 18 2018 /525 AM CDT Fri May 18 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Strong and severe thunderstorms are expected to develop generally
south of the interstate after 5 PM MDT. Any thunderstorms that
develop will move north northeast reaching the interstate between 6
PM MDT and 7 PM MDT, continuing north northeast through the
remainder of the evening. The primary threats will be hail to two
inches in diameter, thunderstorm outflow wind gusts to 65 mph, and
locally heavy rainfall. Blowing dust is possible as well as a few
tornadoes.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 5 PM MDT.

In the hours before

Local storm report, May 18, 6:06 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 AM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND GST     2 E MCCOOK              40.20N 100.59W
05/18/2018  M60 MPH          RED WILLOW         NE   ASOS

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:43 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.